Sequential chemotherapeutic regimens, primarily used in the treatment of hematopoietic malignancies, and employing ara-C as a basic antineoplastic agent induce mucosal alterations in the entire gastrointestinal tract. These are characterized by surface and glandular epithelial atypia, immaturity, and necrosis. Glandular regeneration is characteristically delayed leading to a state of intestinal aproliferative cytopenia. Other toxic intestinal changes include telangiectasia of blood vessels and the formation of intramural hematomas. Intestinal infections develop frequently and are complicated by peritonitis, liver abscesses, pneumatosis cystoides in testinalis and sepsis. These intestinal lesions are accompanied by a predictable clinical syndrome which begins concomitantly with ara-C infusions and is characterized by diarrhea, ileus, abdominal pain, hematemesis and melena, severe hypokalemia, hypocalcemia and a protein-losing enteropathy. Additional toxic manifestations induced by ara-C include transient weight gains, fever elevations and severe bone marrow depression. The genesis of the intestinal lesions is linked to the three day dose schedule of ara-C infusions which insures both arrest of the cycling intestinal cells in the S-phase and a high cytotoxic index. The severity of these lesions is markedly augmented by prior treatment with ara-C and cyclophosphamide which causes synchronization and probable recruitment of intestinal stem cells, respectively.